Texas, 2004

Hail and Damaging Winds in Texas, November 23, 2004

November 23, 2004 · NWS SJT · 11 events in 5 counties and zones

7 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 23, 10:33 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 23, 10:33 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1033 AM CST TUE NOV 23 2004

LOOKS LIKE THE THE DYNAMICS WILL BE TO OUR EAST...AN ACTIVE WEATHER
DAY FOR THE EASTERN HALF OF THE STATE.

FOR MOST OF OUR AREA...WE WILL SEE DRIER AIR AND MORE SUN.  HAVE
DECREASED CLOUDS AND RAISED MAX TEMPS INTO THE 70S FOR OUR WESTERN
COUNTIES. AND DECREASED POPS...KEEPING HIGHEST POPS ALONG OUR
EASTERN COUNTIES.

.UPDATE...HAVE UPDATED TO SIGNIFICANTLY LOWER POPS AND REMOVE
PORTIONS OF THE SEVERE THUNDERSTORM WATCH. COUPLED JET STRUCTURE
WITH THUNDERSTORMS EXITING BIG COUNTRY WITH ONE JET STREAK AND
THUNDERSTORMS FORMING OVER CENTRAL TEXAS WITH THE OTHER. THUS MOST
ACTIVITY DOES NOT LOOK LIKE IT WILL MATERIALIZE. HOWEVER CAN NOT
TAKE OUT POPS ALL TOGETHER YET UNTIL THE MAIN SYSTEM PASSES BY.

&&

.CLIMATE...ABILENE IS NOW UP TO THE SECOND WETTEST NOVEMBER ON
RECORD.

&&

.PREV DISCUSSION...
HAVE UPDATED ZONES FOR NEW SEVERE THUNDERSTORM WATCH REPLACING
TORNADO WATCH.  WENT AHEAD AND ADDED 60 POPS ACROSS THE BOARD
WITH HIGHEST POPS ACROSS EAST AND NORTHEAST ZONES.

MAIN CONCERN TODAY IS THE SEVERE WEATHER THREAT FOR WC TX
LOW LEVEL JET HAS STRENGTHEN ACCORDING TO THE VAD WIND PROFILE TO
30 KNOTS. ALREADY SEEING ELEVATED TSTORM DEVELOPING ACROSS MAF CWA IN
ADVANCE OF APPROACHING UPPER SHORTWAVE TROF AND STEEP LAPSE RATES.
WITH STRONG SHEAR...CAPE VALUES OF 1000-1500JOULES/KG...AND SURFACE
BOUNDARY...EXPECT MOSTLY ELEVATED TYPE SUPERCELL STORMS TO PRODUCE
LARGE HAIL EARLY THIS MORNING.  BY LATE MORNING INTO EARLY
AFTERNOON...EXPECT THESE ELEVATED SUPERCELL STORMS TO BECOME MORE
SURFACE BASED WITH RETURNING BOUNDARIES AND LOW LEVEL MOISTURE...AND
PRODUCE THE POTENTIAL OF TORNADOES GIVEN BOTH INSTABILITY...SURFACE
BOUNDARY...LOW LIFTING CONDENSATION LEVELS...AND INCREASING
SHEAR.

WILL KEEP FLASH FLOOD WATCH THROUGH TODAY AS HEAVY RAIN FROM
SEVERE STORMS COULD PRODUCE FLASH FLOODING GIVING VERY LOW
FLASH FLOOD GUIDANCE.

AS POTENT LOW PRESSURE SYSTEM MOVES NORTHEAST LATE THIS
AFTERNOON...WILL CONTINUE TO SEE WRAP AROUND MOISTURE ACROSS
NORTHERN CWA THROUGH WEDNESDAY MORNING.  EXPECT DRY AND COOLER
WEATHER THROUGH FRIDAY AS RIDGE OF HIGH PRESSURE BUILDS INTO WC TX.
COULD SEE FREEZING TEMPS ON THANKSGIVING MORNING.

UPPER FLOW BECOMES SOUTHWEST SUNDAY INTO MONDAY...AND NEXT
FRONT IS PROGGED BY GFS ACROSS THE TX PANHANDLE.  AT ANY RATE...
SHOULD CONTINUE TO SEE DRY WEATHER THROUGH MONDAY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH TIL 9
AM FOR CONCHO...COLEMAN...BROWN AND MCCULLOCH.

&&

27/BRAZZELL
Hazardous weather outlook, Nov 23, 1:21 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
121 PM CST TUE NOV 23 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-242000-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
121 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE AREA THIS EVENING WE
WILL SEE A FEW THUNDERSTORMS DEVELOP ONCE AGAIN.  A FEW OF THESE
STORMS MAY PRODUCE VERY HEAVY RAINFALL...STRONG WINDS AND LARGE HAIL.
 MOST AREAS WILL LIKELY NOT SEE SEVERE STORMS.  ALTHOUGH A FEW STORMS
MAY REQUIRE SPOTTER ACTIVATION.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 23, 2:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 PM CST TUE NOV 23 2004

TXZ072-232145-

TOM GREEN TX-
248 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CST FOR TOM GREEN
COUNTY...

AT 243 PM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR JUST SOUTHWEST OF SAN ANGELO...
MOVING TOWARD THE CITY. THE STRONG THUNDERSTORM WILL PRODUCE PEA SIZE HAIL
AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 12 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Tom Green

When
November 23, 2:55 PM CST
Where
Tom Green County, San Angelo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.467, -100.433

Hail, Tom Green

When
November 23, 2:58 PM CST
Where
Tom Green County, San Angelo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.467, -100.433

Thunderstorm Wind, Concho

When
November 23, 3:38 PM CST
Where
Concho County, Paint Rock
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.517, -99.917

Thunderstorm Wind, Coleman

When
November 23, 4:15 PM CST
Where
Coleman County, Santa Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
GOVT OFFICIAL
Coordinates
31.733, -99.333

Power lines were blown down in the Santa Ana area.

Thunderstorm Wind, Coleman

When
November 23, 4:15 PM CST
Where
Coleman County, Coleman
Measured
57 kt (65 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -99.433

Several power poles were blown down in the city of Coleman.

Hail, Coleman

When
November 23, 4:15 PM CST
Where
Coleman County, Coleman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -99.133

Hail, Brown

When
November 23, 4:30 PM CST
Where
Brown County, Bangs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -99.133

Thunderstorm Wind, Brown

When
November 23, 4:30 PM CST
Where
Brown County, Bangs
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -98.950

Hail, Brown

When
November 23, 4:40 PM CST
Where
Brown County, Early
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.817, -98.783

Hail, Brown

When
November 23, 4:52 PM CST
Where
Brown County, Blanket
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.733, -99.300

Hail, Shackelford

When
November 23, 5:00 PM CST
Where
Shackelford County, Albany
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -99.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426177, 5426178, 5426179, 5426180, 5426181, 5426182, 5426258, 5426259, 5426260, 5426261, 5426262.